Standing Up For You

The dangers of medication errors and blood thinners

When Kentucky residents go to the emergency room or urgent care facility with chest pains, they may need immediate medical treatment that requires medication. In situations where communication is poor, or care is inadequate, the patient may receive the wrong drug or incorrect dosage, which can cause more damage or death.

Medication errors are preventable events that may lead to inappropriate medication use or cause a patient harm. According to the Academy of Managed Care Pharmacy, medication errors harm more than 1.5 million people every year. The mortality and medication error morbidity costs are nearly $80 billion annually.

How medication errors occur

Errors involving medication can occur at any point in the healthcare system, from hospitals and surgical centers to pharmacies. Always Culture suggests that medical errors may be the third-leading cause of death in the U.S. Medication errors can include erroneously prescribed medications and doses to patients in some type of medical care facility.

What to know about blood thinners

Anticoagulants, also called blood thinners, prevent blood clots from forming or growing. Medical professionals use them when treating heart defects, some types of heart disease and similar conditions that increase the risk of blood clots. While these medications have benefits, they can also have dangerous side effects.

Blood thinners can react adversely with some antibiotics, anti-fungal and other types of drugs. This makes it critical that patients inform prescribing medical professionals about medicines they take. Mixing medications can result in internal bleeding and affect organ kidney and liver function. If patients seek care for a heart attack or stroke, emergency personnel may administer an anticoagulant without knowing what medications the patient already takes, resulting in catastrophic consequences.